Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Maximal subgroups in finite and profinite groups

Authors: Alexandre V. Borovik, Laszlo Pyber and Aner Shalev
Journal: Trans. Amer. Math. Soc. 348 (1996), 3745-3761
MSC (1991): Primary 20E28, 20D99; Secondary 20B35, 20D06
MathSciNet review: 1360222
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that if a finitely generated profinite group $G$ is not generated with positive probability by finitely many random elements, then every finite group $F$ is obtained as a quotient of an open subgroup of $G$. The proof involves the study of maximal subgroups of profinite groups, as well as techniques from finite permutation groups and finite Chevalley groups. Confirming a conjecture from Ann. of Math. 137 (1993), 203--220, we then
prove that a finite group $G$ has at most $|G|^c$ maximal soluble subgroups, and show that this result is rather useful in various enumeration problems.

References [Enhancements On Off] (What's this?)

  • 1. M. Aschbacher, On the maximal subgroups of the finite classical groups, Invent. Math. 76 (1984), 469--514. MR 86a:20054
  • 2. M. Aschbacher and R. Guralnick, Solvable generation of groups and Sylow subgroups of the lower central series, J. Algebra 77 (1982), 189--201. MR 84c:20025
  • 3. L. Babai, P. J. Cameron, P. P. Pálfy, On the orders of primitive permutation groups with restricted nonabelian composition factors, J. Algebra 79 (1982), 161--168. MR 84e:20003
  • 4. M. Bhattacharjee, The probability of generating certain profinite groups by two elements, Israel J. Math. 86 (1994), 311--329. MR 95c:20039
  • 5. R. W. Carter, Simple Groups of Lie Type, John Wiley and Sons, London, 1972. MR 53:10946
  • 6. F. Dalla Volta and A. Lucchini, Generation of almost simple groups, Preprint.
  • 7. W. Kantor and A. Lubotzky, The probability of generating a finite classical group, Geom. Ded. 36 (1990), 67--87. MR 91j:20041
  • 8. P. Kleidman and M. W. Liebeck, The Subgroup Structure of the Finite Classical Groups, London Math. Soc. Lecture Note Ser. 129, Cambridge University Press, Cambridge, 1990. MR 91g:20001
  • 9. V. Landazuri and G. M. Seitz, On the minimal degrees of projective representations of the finite Chevalley groups, J. Algebra 32 (1974), 418--443. MR 50:13299
  • 10. M. W. Liebeck, C. Praeger and J. Saxl, On the O'Nan-Scott theorem for finite primitive permutation groups, J. Austral. Math. Soc. (A) 44 (1988), 389--396. MR 89a:20002
  • 11. M. W. Liebeck and A. Shalev, The probability of generating a finite simple group, Geom. Ded. 56 (1995), 103--113. CMP 95:14
  • 12. A. Lubotzky, Subgroup growth and congruence subgroups, Invent. Math. 119 (1995), 267--295. MR 95m:20054
  • 13. A. Lubotzky, A. Mann and D. Segal, Finitely generated groups of polynomial subgroup growth, Israel J. Math. 82 (1993) (the Thompson Volume), 363--371. MR 95b:20051
  • 14. A. Mann, Positively finitely generated groups, Forum Math., to appear.
  • 15. A. Mann and D. Segal, Subgroup growth: a survey of current developments, to appear in the Proc. of the 1994 Ravello meeting.
  • 16. A. Mann and A. Shalev, Simple groups, maximal subgroups, and probabilistic aspects of profinite groups, Israel J. Math., to appear.
  • 17. L. Pyber, Enumerating finite groups of given order, Ann. of Math. 137 (1993), 203--220. MR 93m:11097
  • 18. L. Pyber and A. Shalev, Groups with super-exponential subgroup growth, Combinatorica, to appear.
  • 19. A. Shalev, Growth functions, $p$-adic analytic groups, and groups of finite coclass, J. London Math. Soc. (2) 46 (1992), 111--122. MR 94a:20047
  • 20. D. A. Suprunenko, Matrix Groups, Amer. Math. Soc., Providence, 1976, 252 pp. MR 52:10852

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 20E28, 20D99, 20B35, 20D06

Retrieve articles in all journals with MSC (1991): 20E28, 20D99, 20B35, 20D06

Additional Information

Alexandre V. Borovik
Affiliation: Department of Mathematics, University of Manchester, Institute of Science and Technology, P.O. Box 88, Manchester M60 1QD, United Kingdom

Laszlo Pyber
Affiliation: Mathematical Institute, Hungarian Academy of Science, P.O.B. 127, Budapest H-1364, Hungary
Email: H1130Pyb@HUELLA.EARN

Aner Shalev
Affiliation: Institute of Mathematics, Hebrew University, Jerusalem 91904, Israel

Received by editor(s): September 21, 1995
Additional Notes: The second author acknowledges support of the Hungarian National Foundation for Scientific Research, Grant No. T7441.
The third author acknowledges support of the Basic Research Foundation, administrated by the Israel Academy of Sciences and Humanities.
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society